Alert archive / New Mexico / Red Flag Warnings in 2019

Red Flag Warning 9, NWS El Paso, TX

April 28, 2019Grant County, Hidalgo County, Luna County, New Mexico

NWS El Paso, TX issued this red flag warning at Apr 28, 2019, 2:14 PM MDT for Grant County, Hidalgo County, Luna County, New Mexico. It took effect at Apr 29, 2019, 12:00 PM MDT. It was in force for 9 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 28, 2019, 2:14 PM MDT (20:14 UTC)
In effect from
Apr 29, 2019, 12:00 PM MDT
Expired
Apr 29, 2019, 9:00 PM MDT
In force
9 hr
Issued by
NWS El Paso, TX

Counties Grant County, NM, Hidalgo County, NM, Luna County, NM

The radar

The El Paso radar (KEPZ), 156 km from the middle of the area, began a volume at 20:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Santa Teresa, NM (KEPZ), launched 12:00Z, 8.2 hours before the alert went out and 156 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Santa Teresa, NM at 12:00Z on 2019-04-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Santa Teresa, NM at 12:00Z on 2019-04-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -62 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3770 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
-62 m²/s²
0-3 km storm-relative helicity
42 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

829 
WWUS84 KEPZ 282014
RFWEPZ

URGENT - FIRE WEATHER MESSAGE
National Weather Service El Paso Tx/Santa Teresa NM
214 PM MDT Sun Apr 28 2019

...CRITICAL FIRE CONDITIONS EXPECTED MONDAY FOR SOUTHWEST NEW 
MEXICO...

.An upper level low will move over Arizona on Monday, with a
tightening surface pressure gradient ahead of it. Winds will
increase in the afternoon, along with above normal temperatures
and relative humidities dropping to the lower teens. Winds will 
be strongest along the Arizona/New Mexico border. Conditions will 
improve by sunset, as winds decrease and temperatures begin to 
drop.

NMZ111-290415-
/O.NEW.KEPZ.FW.W.0009.190429T1800Z-190430T0300Z/
NEW MEXICO FIRE WEATHER ZONE 111 
 SOUTHWEST DESERTS AND LOWLANDS/LAS CRUCES BLM/GLZ-
214 PM MDT Sun Apr 28 2019

...RED FLAG WARNING IN EFFECT FROM NOON TO 9 PM MDT MONDAY FOR
STRONG WINDS AND LOW RELATIVE HUMIDITY...

The National Weather Service in El Paso Tx/Santa Teresa has
issued a Red Flag Warning, which is in effect from noon to 9 PM
MDT Monday. 

* AFFECTED AREA...Fire weather zone 111.

* WIND...Sustained southwest winds of 20 to 30 mph with gusts up
  to 40 mph. 

* HUMIDITY...8 to 12 percent.

* HIGHEST THREAT...Lowlands of the New Mexico bootheel.

* IMPACTS...any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$

Dennhardt
2 follow-up statements
731 
WWUS84 KEPZ 291147
RFWEPZ

URGENT - FIRE WEATHER MESSAGE
National Weather Service El Paso Tx/Santa Teresa NM
547 AM MDT Mon Apr 29 2019

...CRITICAL FIRE CONDITIONS EXPECTED TODAY FOR SOUTHWEST NEW 
MEXICO...

.An upper level low will move over Arizona on today, with a 
tightening surface pressure gradient ahead of it. Winds will 
increase in the afternoon, along with above normal temperatures 
and relative humidities dropping to the single digits to lower 
teens. Winds will be strongest along the Arizona/New Mexico 
border. Conditions will improve by sunset, as winds decrease and 
temperatures begin to drop.

NMZ111-292100-
/O.CON.KEPZ.FW.W.0009.190429T1800Z-190430T0300Z/
NEW MEXICO FIRE WEATHER ZONE 111 
 SOUTHWEST DESERTS AND LOWLANDS/LAS CRUCES BLM/GLZ-
547 AM MDT Mon Apr 29 2019

...RED FLAG WARNING REMAINS IN EFFECT FROM NOON TODAY TO 9 PM MDT
THIS EVENING FOR STRONG WINDS AND LOW RELATIVE HUMIDITY...

* AFFECTED AREA...Fire weather zone 111.

* WIND...Sustained southwest winds of 20 to 30 mph with gusts 
  up to 40 mph. 

* HUMIDITY...8 to 12 percent.

* HIGHEST THREAT...Lowlands of the New Mexico bootheel.

* IMPACTS...any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$
26
225 
WWUS84 KEPZ 291845
RFWEPZ

URGENT - FIRE WEATHER MESSAGE
National Weather Service El Paso Tx/Santa Teresa NM
1245 PM MDT Mon Apr 29 2019

...CRITICAL FIRE CONDITIONS EXPECTED TODAY FOR SOUTHWEST NEW
MEXICO...

.An upper level low will move over Arizona today, with a 
tightening surface pressure gradient ahead of it. Winds will 
increase later this afternoon, along with above normal 
temperatures and relative humidities dropping to the single digits
to lower teens. Winds will be strongest along the Arizona/New 
Mexico border. Conditions will improve by sunset, as winds 
decrease and temperatures begin to drop.

NMZ111-300300-
/O.CON.KEPZ.FW.W.0009.000000T0000Z-190430T0300Z/
NEW MEXICO FIRE WEATHER ZONE 111 
 SOUTHWEST DESERTS AND LOWLANDS/LAS CRUCES BLM/GLZ-
1245 PM MDT Mon Apr 29 2019

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM MDT THIS EVENING
FOR STRONG WINDS AND LOW RELATIVE HUMIDITY...

* AFFECTED AREA...Fire weather zone 111.

* WIND...Sustained southwest winds of 20 to 30 mph with gusts 
  up to 40 mph.

* HUMIDITY...7 to 12 percent.

* HIGHEST THREAT...Lowlands of the New Mexico bootheel.

* IMPACTS...any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$
26

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before this red flag warning went out at Apr 28, 2:04 PM MDT, 10 minutes earlier.

Area forecast discussion, Apr 28, 2:04 PM MDT, 10 minutes before
Area Forecast Discussion
National Weather Service El Paso Tx/Santa Teresa NM
204 PM MDT Sun Apr 28 2019

.SYNOPSIS...
Small upper low just off the California coast will move into
Arizona Monday and then lift out across the southern Rockies
Tuesday morning. This will bring some winds to the area, with the
strongest winds west of Deming Monday afternoon. The system will
also bring a slight chance of mountain thunderstorms Monday
afternoon and evening, along with cooler air for Tuesday. High
temperatures could cool as much as 10 degrees Tuesday, but this
still means temperatures right near seasonal normals. Our next
shot at weather will be Thursday night into Saturday as a cool
front sweeping in from the northeast will bring in moisture. This
boundary will move into south central New Mexico Thursday night,
creating a slight chance of thunderstorms, mainly east of the Rio
Grande. On Friday the moisture will remain mostly east of the
Continental Divide, giving this area a chance of thunderstorms.
The moisture will be swept out to the east on Saturday, though
Otero and Hudspeth Counties could still see a stray thunderstorm.

&&

.DISCUSSION...
Current weather situation shows the area under plenty of sunshine
with just some thin, wispy cirrus sweeping overhead. Last night's
back door front did indeed stall along our far eastern terrain
and should continue to mix out as boundary drifts back eastward.
Small cutoff low off the southern California coast has been
spinning away for several days, but should begin to get caught up
in southern branch of the jet stream this evening.

The upper low will move to western Arizona Monday afternoon, and
then lift out across southern Colorado Tuesday morning. The low
will push a cool front across with it, and the combination will
begin to tighten the pressure gradient Monday. To the east,
another back door surge will move in to eastern New Mexico before
halting its westward movement. This will inhibit much of any lee
side low development thus forcing weaker lee side troughing over
the central/eastern CWA. This will allow strong winds to develop
west of Deming later Monday afternoon, so will issue Wind Advisory
for the Bootheel and Gila Upland zones. With dry conditions Red
Flag Warning will also be issued for much of this area. Winds will
remain breezy Monday night as the system moves through remainder
of CWA. A few thunderstorms are possible over mountain areas
Monday afternoon and evening.

Pacific cool front will cool things down for Tuesday, perhaps as
much as 10 degrees, but this just means temps back to near normal.
We wait for our next weather maker towards the end of the work
week, as we wait for yet another back door front. This front will
reach the Sac Mtns Thursday morning, combining with dryline moving
to the area Thursday evening as low level southeast flow
increases. GFS has been varying some on the moisture intrusion,
with latest run showing moisture perhaps reaching the Continental
Divide by Thursday night, though POPs probably limited to about El
Paso east. The moisture remains in place Friday though this run
already showing some scouring out by dry air Friday night.
Previous runs had not shown this scouring out til Saturday. Will
keep POPs over most of the area except the NM Bootheel. GFS
trimming MUCAPE values also. Runs yesterday showed MUCAPE values
up to 1500 J/kg, now down below 1000 J/kg. Still, decent
instability and directional shear environment could allow a few
strong/severe storms to develop Friday. Drying continues Saturday,
though low POPs remain for the far eastern CWA. Temperatures
through this period remaining warm, though not quite as warm as
the past several days.

Sunday and beyond...short wave ridge move across the area,
clearing skies and allowing further warming of temperatures.
Longer range GFS/ECMWF not showing much promise of any rain into
mid week of next week.

&&

.AVIATION...Valid 29/00Z-30/00Z...
VFR conditions expected through forecast period. Skies SCT-BKN250
becoming SKC-SCT250 overnight. Winds beginning 240-270 at 15G25KT
becoming 270-300 at 07-12 KT after 03Z. Stronger winds expected
Monday into Monday night.

.FIRE WEATHER...
Mostly clear and mild overnight, with winds well below critical
thresholds. Winds will increase on Monday, as an upper level system
approaches to our west. The strongest winds will occur Monday
afternoon west of the Rio Grande, with a few areas in the
southwestern lowlands reaching critical thresholds. Relative
humidities will drop to the lower teens, therefore warranting a Red
Flag tomorrow afternoon. Elevated fire conditions will exist
elsewhere with breezy winds and RH near 10%. Slightly better
moisture over Grant and Catron Counties will produce a slight chance
for mountain rain showers Monday night.

Temperatures will be back to near-normal on Tuesday, with winds
below critical thresholds. A backdoor cold front arrives Thursday
night, with shower and thunderstorm chances returning
Friday/Saturday. Vent rates will be Very Good to Excellent through
the week.

&&

.PRELIMINARY POINT TEMPS/POPS...
El Paso                 63  91  62  82 /   0   0   0   0
Sierra Blanca           57  86  56  79 /   0   0   0   0
Las Cruces              55  86  52  79 /   0   0   0   0
Alamogordo              56  89  55  80 /   0   0   0   0
Cloudcroft              40  66  42  59 /   0   0  10   0
Truth or Consequences   56  86  51  79 /   0   0   0   0
Silver City             50  77  48  69 /   0  10  20   0
Deming                  52  86  48  78 /   0   0   0   0
Lordsburg               53  85  46  77 /   0   0   0   0
West El Paso Metro      62  91  58  81 /   0   0   0   0
Dell City               56  91  56  84 /   0   0   0   0
Fort Hancock            61  94  59  86 /   0   0   0   0
Loma Linda              56  85  58  77 /   0   0   0   0
Fabens                  62  91  59  84 /   0   0   0   0
Santa Teresa            56  88  55  81 /   0   0   0   0
White Sands HQ          61  88  59  79 /   0   0   0   0
Jornada Range           49  86  48  79 /   0   0   0   0
Hatch                   50  88  48  80 /   0   0   0   0
Columbus                58  89  53  81 /   0   0   0   0
Orogrande               56  89  54  79 /   0   0   0   0
Mayhill                 45  78  49  68 /   0   0  10   0
Mescalero               44  76  47  68 /   0   0  10   0
Timberon                42  74  46  66 /   0   0   0   0
Winston                 40  80  41  72 /   0  10  10   0
Hillsboro               50  84  49  77 /   0   0  10   0
Spaceport               48  86  46  79 /   0   0   0   0
Lake Roberts            39  79  40  70 /   0  20  30   0
Hurley                  48  81  46  72 /   0   0  10   0
Cliff                   39  83  39  74 /   0  20  30   0
Mule Creek              39  81  40  73 /   0  30  30   0
Faywood                 50  81  47  72 /   0   0  10   0
Animas                  52  86  45  79 /   0   0   0   0
Hachita                 51  86  45  79 /   0   0   0   0
Antelope Wells          53  86  48  79 /   0   0   0   0
Cloverdale              51  79  48  74 /   0   0   0   0

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...Red Flag Warning from noon to 9 PM MDT Monday for NMZ111.

     Wind Advisory from noon to 9 PM MDT Monday for NMZ402>407.

TX...None.
&&

Hefner/Dennhardt
Hazardous weather outlook, Apr 28, 6:57 AM MDT, 7 hours 17 minutes before
Hazardous Weather Outlook
National Weather Service El Paso Tx/Santa Teresa NM
657 AM MDT Sun Apr 28 2019

NMZ401>403-407>417-TXZ418>424-291300-
Upper Gila River Valley-Southern Gila Highlands/Black Range-
Southern Gila Foothills/Mimbres Valley-
Southwest Desert/Mimbres Basin-Eastern Black Range Foothills-
Sierra County Lakes-Northern Dona Ana County-
Southern Dona Ana County/Mesilla Valley-Central Tularosa Basin-
Southern Tularosa Basin-
West Slopes Sacramento Mountains Below 7500 Feet-
Sacramento Mountains Above 7500 Feet-
East Slopes Sacramento Mountains Below 7500 Feet-Otero Mesa-
Western El Paso County-Eastern/Central El Paso County-
Northern Hudspeth Highlands/Hueco Mountains-Salt Basin-
Southern Hudspeth Highlands-
Rio Grande Valley of Eastern El Paso/Western Hudspeth Counties-
Rio Grande Valley of Eastern Hudspeth County-
657 AM MDT Sun Apr 28 2019

This Hazardous Weather Outlook is for portions of south central
New Mexico, southwest New Mexico, and southwest Texas.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Scattered thunderstorms will be possible late Thursday through
Friday. The threat of thunderstorms may linger into Saturday for
parts of Otero and Hudspeth Counties.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

NMZ404>406-291300-
Southwest Desert/Lower Gila River Valley-Lowlands of the Bootheel-
Uplands of the Bootheel-
657 AM MDT Sun Apr 28 2019

This Hazardous Weather Outlook is for portions of southwest New
Mexico.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

For Monday... Southwest winds will increase 25 to 35 mph with
gusts 40 to 50 mph late Monday afternoon. This may lead to periods
of Blowing Dust, particularly near Lordsburg Playa, where travel
may become hazardous at times.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

The office that day

Everything else NWS El Paso, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 28, 2:52 PM MDTWind AdvisoryEPZGrant, Hidalgo, Luna30 hr

Nearby

Red Flag Warnings in New Mexico, 2019Every red flag warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.